By

If you are experiencing mild to painful symptoms like redness, skin peeling or sores to the palms of your hands or to the soles of your feet, you may have Hand-Foot Syndrome. Hand-Foot Syndrome is a mild to severe skin reaction to chemotherapy and other therapy cancer drugs. Early detection and treatment is important so contact your doctor for a consultation.

Hand-foot syndrome (HFS), also known as Palmar-Plantar Erythrodysesthesia, is the result of small amounts of drug leaking out of very small blood vessels called capillaries in the palms of the hands and soles of the feet. Heat from sun exposure or hot water and friction from jogging or using hand tools have the potential to increase the amount of drug leakage thus causing potentially more severe reactions.

Dr. Mario E. Lacouture is a board certified dermatologist at Memorial Sloan Kettering Cancer Center in New York. Dr. Lacouture discusses the causes and effects of some specific cancer drugs on the body, not just the hands and feet.

Prevention of Hand-Foot Syndrome

Here are some actions that can be taken to prevent hand-foot syndrome which will help reduce the severity of symptoms should they develop.

  • Reduce friction and heat exposure to your hands and feet for a while after treatment.
  • Avoid increased pressure on the soles of the feet or palms of the hands.
  • Avoid contact with harsh chemicals, laundry detergents or cleaning products
  • Elevate your hands and feet when sitting or lying down.
  • Cool your hands and feet with an ice pack or cool pack – alternating on and off no longer than 15 minutes at a time.
  • Gently apply moisturizing creams containing urea, ammonium or lactate acid or salicylic acid.
  • Use over-the-counter acetaminophen such as Tylenol to help relieve discomfort.  Check with your doctor if strong medications are needed.

Symptoms of severe Hand-Foot Syndrome

  • Cracked, flaking or peeling skin
  • Blisters, ulcers, or sores on the skin
  • Severe pain
  • Difficulty walking or using the hands

Call your doctor immediately if you notice that your palms or soles become red or tender.

More Reading

How to Manage Hand-Foot Syndrome from Chemotherapy
Management Tips
Hand-Foot Syndrome (HFS) or Palmar-Plantar Erythrodysesthesia (PPE)
Hand-Foot Syndrome
Skin Reactions
Prevention and Management of Hand-Foot Syndromes

 

Leave a Reply

This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.

Get weekly anti-cancer health tips!

Get weekly anti-cancer health tips!

 

One idea a week. Use it. Own it. Transform your life!

Thank You!

Pin It on Pinterest

Share This